by John Koutras, MD
The use of ADHD drugs was not associated with an increased risk of serious cardiovascular events in children and young adults.
This was the overall finding of a new study published in the New England Journal of Medicine. ADHD medications are prescribed for more than 2.7 million children in the US each year, and are generally considered safe. However, reports of adverse events from Canada and the United States have included cases of sudden death, myocardial infarction, and stroke, in conjunction with the use of these medications have intermittently raised concerns regarding their safety. The authors of this study used data from four large, geographically and demographically diverse US health plans to conduct a retrospective cohort study of the use of ADHD medications and the risk of serious adverse cardiovascular events in children and young adults, with review of medical records to validate study end points.
Data was obtained from four health plans: 2 state Medicaid plans, 1 large Californian private insurance plan, and 1 national health insurance plan. In total, the plans covered 22.4 million people. For each patient receiving an ADHD medication, the authors randomly selected up to two nonuser control subjects, matched on age and gender. The primary study endpoint was a serious cardiovascular event, which was defined as sudden cardiac death, myocardial infarction, or stroke. Cases were excluded if the documentation suggested a cause other than a cardiovascular cause.
The point estimate of the relative risk provided no evidence that the use of ADHD drugs increased the risk of serious cardiovascular risk. In the study population, which excluded children with possibly life-threatening illness, the incidence of serious cardiovascular events was 3.1 per 100,000 person years.
The findings of this study are consistent with the results of several reports that have appeared since the FDA safety review of adverse-event data for ADHD drugs. Although the point estimates of relative risk for ADHD drugs did not indicate increased risk, the upper limit of the 95% confidence interval suggested that a doubling in the risk could not be ruled out. Inexplicably, this study did not include any data from patients exposed to alpha-2 agonists, such as guanfacine and clonidine. It would be extremely helpful to have an analysis of alpha-2 agonists, alone and in combination with stimulants, in the treatment of ADHD. However, the study establishes, perhaps conclusively, that the absolute magnitude of any increased risk would be extremely low, as it could not even be demonstrated in such a large population sample. In my opinion, the prevailing wisdom that any sudden deaths, which occur on or off of these medications, are mostly due to undetected cardiac issues, particularly conduction irregularities, has been reaffirmed by this study.
Cooper W, Habel L, et al. ADHD drugs and serious cardiovascular events in children and young adults. NEJM 2011: 365 Nov 1: 1896-1904.